Should I be concerned?

In March I was diagnosed with borderline under active thyroid.I was put on 50 ml levothyroxine and had a blood test 6 weeks later.

Apparently the results had changed quite alot and then was put on 100 ml per day. This was for about 2 months then one day i ended up in A & E with dizziness due to dehydration and was told the dose was too high so go and see your g.p low and behold yes it was then too high and was lowered to 75 ml per day.

Six weeks later( Yesterday ) I had another blood test and was asked by the doctor to come in for a routine test regarding my blood test results. Now I am worried as before my doctor phoned me regarding the dosage and wondered why this time I was told to come in and I have to wait 2 weeks to see her so am pondering now on what is wrong..

Am I being silly feeling worried as obviously something in the latest blood test is not quite right and I now have to wait and see..

10 Replies

oldestnewest
  • Whatever you do NEVER take your thyroid meds in the 24 hours before a test

    Ensure blood is drawn early morning and fasting with only water to drink

  • Thanks for your advice :)

    I was never told that regarding not taking the meds 24 hours before, plus the tests have always been non fasting

    Usually we are told if we have to fast at our doctors but I have never been told this .. ... Maybe this is why do you think? What does this do then?

  • Taking the meds in the 24 hrs skews result and gps tend to reduce your dose

    TSH is highest early morning and fasting assists too.....they incorrectly rely too much on TSH

  • Magstar, TSH levels fluctuate throughout the day and night. They're actually highest around 1am-2am but phlebotomy ain't open then so it is advisable to get the earliest morning appointment when TSH is still high for anyone who wants a diagnosis or dose increase and to avoid dose being reduced. TSH drops after food and drink so we advise members to fast (water only) as TSH will be higher. If you don't want a dose increase and aren't worried that your dose may be reduced you can skip the early morning fasting test.

    Taking Levothyroxine before the blood test can skew results as it may peak for up to 6 hours and give a false high FT4 and FT3 measurement and possibly low TSH. Always take Levothyroxine after the blood draw.

  • My doc told me outright no need to fast for 6 week follow up after initial dx of borderline low and 1 mo. on prescription.

  • Joyp414, if you want a dose increase, or want to avoid a dose reduction, it's best to show high TSH and the best way to do that is a fasting, early morning test.

  • It can take a while to find a level of medication that suits you. You can easily in the early stages find your self having too much Nd then dropping down and told you aren't taking enough! I have very rarely been on the same dose all week! Alternating or three days of one and four days in another where not unusual for me! The fine tuning can take time to regulate.

  • You should post the blood results with the ranges and ask for comments.

  • Of course you're not being silly. It's not your fault. It's stupid of doctors to do that sort of thing. Don't they realise that they make their patients worry unnecessarily? It's obvious that it's going to upset people to say 'oh, there's something wrong with your blood tests, come and see me in six weeks time'!!!

    BUT that doesn't necessarily mean that there is something to worry about! It probably means that your TSH is either too high or too low - does he only test TSH? And, as you took your dose before the test, your TSH is probably going to be too low for his liking. BUT you have to remember that he knows nothing about thyroid. Sorry, but it's true. For one thing, he increased your dose by too much the last time. Increases should only be 25 mcg at a time.

    Now, I Don't know how much you know about all this, but the thing to remember is that the most important test is FT3 - which is exactly the test that they Don't do. Go figure. But what you need to do is refuse to reduce your dose just on the basis of a low TSH. Just say no. Politely but firmly. Tell him that you would need to have your FT3 tested before you would agree to a reduction in your dose. Because the TSH does not always reflect the level of the FT3, and it's the T3 that is the active hormone. :)

    Well, it's Worth a try, anyway. But do stop worrying. Whatever your doctor thinks the problem is, it's hardly life-threatening, or he would have told you to go straight to A & E.

    Take care, grey

  • Sorry for the delay .. So appreciated all comments.!!!

    Well it's still a week until appointment but am happy that my doctor actually phoned prior and said my dosage had to be increased again as the results were low again. Slightly worried as the higher dose gave me hot flushes before .. As I don't really understand it all yet I have no idea what causes the dips ...

You may also like...